Morphine in Cough Syrup Prompts Recall
It's winter and the sniffles are upon us all. You're sneezing and coughing and need relief, so you reach for your cough syrup. Stop -- don't take a swig if it's Master Herb's Licorice Coughing Liquid.
California's Master Herbs, Inc. has recalled all lots of Licorice Coughing Liquid cough syrup in 1000 milliliter bottles because it has undeclared morphine on the label. Unknowingly ingesting morphine can reportedly lead to life-threatening respiratory depression and even death.
While morphine is not declared specifically on the Licorice Cough Liquid label, according to Food Safety News it is an element of Compound Camphor, which is listed on the label. Still, the recall was unavoidable, as many consumers are likely unaware that they are ingesting morphine, which is an opioid.
Given that there is no specific indication of morphine on the label there is a risk that particularly sensitive patients could suffer severe allergic reactions.The company reportedly expressed special concern about children using the cough liquid and being unwittingly exposed. Master Herbs did point out, however, that it is not currently aware of adverse events associated with use of the product.
According to the company, Licorice Cough Liquid is used for the temporary relief of coughs caused by colds and minor throat and bronchial irritations. The product is distributed by Master Herbs, Inc. out of Pomona, California and sold in Chinese grocery stores around the country. It can be found in cities in California, New Jersey, Hawaii, Illinois, Ohio, and Nevada.
Master Herbs, Inc. reported that it is notifying its distributors and customers by phone or fax and is arranging for the return of all recalled products. Consumers should stop using the product and return it to the place of purchase. Retailer and wholesalers should stop distributing the product, quarantine any remaining inventory and make arrangements to return the product, the company instructs.